Alert archive / Montana / Flash Flood Warnings in 2008
Flash Flood Warning 1, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood warning at Jul 22, 2008, 4:32 PM MDT for Beaverhead County, Madison County, Montana. It was in force for 118 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2008, 4:32 PM MDT (22:32 UTC)
- Expired
- Jul 22, 2008, 6:30 PM MDT
- In force
- 118 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Beaverhead County, MT, Madison County, MT
The radar
The Missoula radar (KMSX), 220 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 4:35 PM MDT | FLASH FLOOD | Dillon, MT | REPORTS OF STORM RUNOFF THAT IS BUMPER DEEP IN SEVERAL ROADS AND STREETS IN TOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.5 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3324 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTFX 222232 FFWTFX MTC001-057-230030- /O.NEW.KTFX.FF.W.0001.080722T2232Z-080723T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 432 PM MDT TUE JUL 22 2008 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL BEAVERHEAD COUNTY IN SOUTHWEST MONTANA... THIS INCLUDES THE CITY OF DILLON... NORTHWESTERN MADISON COUNTY IN SOUTHWEST MONTANA... THIS INCLUDES THE CITIES OF...VIRGINIA CITY...SHERIDAN... * UNTIL 630 PM MDT * AT 424 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE ALDER...DILLON...SHERIDAN...TWIN BRIDGES AND VIRGINIA CITY. RAINFALL AMOUNTS OF ONE HALF TO ONE INCH HAVE ALREADY FALLEN OVER THE WARNED AREA. ADDITIONAL THUNDERSTORMS COULD DEVELOP AND MOVE THROUGH THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. LAT...LON 4540 11280 4573 11210 4532 11175 4508 11267 $$ MPJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:12 PM MDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 22, 3:12 PM MDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 312 PM MDT TUE JUL 22 2008 .DISCUSSION... TONIGHT THROUGH THURSDAY...ACTIVE WEATHER PATTERN THIS EVENING AS A COUPLE OF STRONG SHORT WAVES MOVE OUT AHEAD OF THE UPPER TROF AND MOVE ACROSS THE AREA. THUNDERSTORMS CONTINUE TO DEVELOP AND SOME MAY BECOME SEVERE WITH HEAVY RAIN AND LARGE HAIL. CONVECTIVE ACTIVITY SHOULD END BY MIDNIGHT WITH ISOLATED SHOWERS POSSIBLE THEREAFTER. ISOLATED THUNDERSTORMS WILL AGAIN DEVELOP WEDNESDAY AFTERNOON AS THE UPPER TROF AXIS MOVES ACROSS THE AREA. RIDGING RETURNS TO WESTERN MONTANA THURSDAY BRINGING DRIER AND STABLE CONDITIONS WITH A FEW LINGERING SHOWERS IN THE EAST. TEMPERATURES WILL REMAIN NEAR SEASONAL AVERAGES. EMANUEL THURSDAY NIGHT THROUGH SUNDAY NIGHT...MODELS FORECAST AN UPPER RIDGE TO DEVELOP OVER THE AREA THURSDAY NIGHT AND CONTINUE OVER THE AREA INTO FRIDAY. WITH THE UPPER RIDGE APPROACHING THE FORECAST AREA THURSDAY NIGHT MODELS DO NOT FORECAST PRECIPITATION AND FEELING CONFIDENT ENOUGH TO REMOVE ITS MENTION FROM THE FORECAST. LATEST MODEL RUNS ARE ALSO DRY ON FRIDAY BUT PREVIOUS RUNS OF SOME OF THE MODELS HAD PRECIPITATION SO WILL LEAVE THE SLIGHT CHANCE OF PRECIPITATION FORECAST FOR SW MT AND THE NW MOUNTAINS. THEREAFTER MODELS FORECAST SW FLOW ALOFT BUT DIFFER ON DETAILS OF WEAK EMBEDDED SHORTWAVES. ALTHOUGH LATEST MODEL RUNS ARE MOSTLY DRY AM RELUCTANT TO DROP THE MENTION OF PRECIPITATION AS IT DOES NOT TAKE MUCH MOISTURE/LIFT THIS TIME OF YEAR TO GENERATE A FEW THUNDERSTORMS. ENDED UP MAKING ONLY SOME MINOR CHANGES TO INHERITED CHANCE OF PRECIPITATION FORECASTS. BLANK MONDAY AND TUESDAY...LATEST MODELS CONTINUE TO DEPICT A WEST TO SOUTHWEST FLOW OVER WEST AND CENTRAL MONTANA DURING THIS PERIOD. MONSOONAL MOISTURE IS EXPECTED TO MOVE IN FROM THE SOUTH AND PROVIDE A CHANCE FOR SHOWERS AND THUNDERSTORMS FOR THE SOUTHWEST MOUNTAINS AND POSSIBLY THE NORTH CENTRAL PLAINS. USED CLIMO POPS THROUGH THE PERIOD AND KEPT TEMPERATURES NEAR SEASONAL. SAUCIER && .AVIATION... UPDATED 2110Z. MAINLY VFR CONDITIONS ARE EXPECTED ACROSS NORTH CENTRAL...CENTRAL...AND SOUTHWEST MONTANA THROUGH WEDNESDAY MORNING. AN AREA OF CLOUDS AND SHOWERS WILL CONTINUE TO MOVE NORTH ALONG THE ROCKY MOUNTAIN FRONT THIS AFTERNOON...BRINGING OCCASIONAL MVFR CONDITIONS TO THE KCTB TERMINAL. A STRONG SHORTWAVE TROUGH WILL ALSO MOVE NORTHEAST OVER THE AREA...BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE AREA ALONG AND SOUTH OF A LINE FROM KGTF TO KHVR. SOME STORMS IN THAT AREA MAY PRODUCE HEAVY RAIN AT TIMES... POSSIBLY LARGE HAIL...AND GUSTY WINDS TO 45 KT. THESE STORMS MAY ALSO CAUSE OCCASIONAL MVFR CONDITIONS AT THE KBZN...KHLN...KGTF...AND KLWT TERMINALS. ANY THUNDERSTORMS THAT DEVELOP ACROSS NORTH CENTRAL MONTANA (INCLUDING THE KCTB AND KHVR TERMINALS) WILL BE WEAKER WITH LESS THREAT FOR HAIL. THE SHORTWAVE WILL EXIT THE AREA LATER THIS EVENING AND OVERNIGHT...FOR DECREASING CLOUDS AND STORMS. BREEZY WESTERLY WINDS WILL ALSO DEVELOP IN THE WAKE OF THE SYSTEM. COULSTON && .PRELIMINARY POINT TEMPS/POPS... GTF 54 82 49 81 / 60 20 20 10 CTB 50 78 45 77 / 60 20 20 10 HLN 59 86 55 86 / 50 20 20 10 BZN 53 88 48 88 / 60 20 20 10 WEY 47 77 44 78 / 50 20 20 10 DLN 53 82 48 84 / 40 20 20 10 HVR 58 82 50 81 / 50 10 20 20 LWT 54 80 49 78 / 60 20 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT THIS EVENING FOR MTZ008- 015-055. && SHORT TERM...EMANUEL LONG TERM...BLANK/SAUCIER AVIATION...COULSTON WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 22, 2:49 PM MDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GREAT FALLS MT 249 PM MDT TUE JUL 22 2008 MTZ008-015-055-231230- BEAVERHEAD-MADISON-GALLATIN- 249 PM MDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR BEAVERHEAD...MADISON...AND GALLATIN COUNTIES UNTIL 9 PM MDT. SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS SOUTHWEST MONTANA IN ADVANCE OF A VERY MOIST PACIFIC STORM SYSTEM. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...WHICH MEANS THEY MAY PRODUCE HAIL GREATER THAN THE SIZE OF DIMES AND DAMAGING WINDS GREATER THAN 55 MPH. ALL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE EVENING...BEFORE DIMINISHING AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND EVENING. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND HAIL TO THE SIZE OF DIMES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ009>014-044>054-231230- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- 249 PM MDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN ADVANCE OF A VERY MOIST PACIFIC STORM SYSTEM. SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...ESPECIALLY ALONG AND SOUTH OF A LINE FROM HELENA TO GREAT FALLS TO LEWISTOWN. ALL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE EVENING...BEFORE DIMINISHING AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND EVENING. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND HAIL TO THE SIZE OF DIMES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 22, 3:27 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
327 PM MDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM HAIL 1 E BOZEMAN 45.68N 111.02W
07/22/2008 E0.75 INCH GALLATIN MT PUBLIC
ALONG INTERSTATE 90 JUST EAST OF BOZEMAN
&&
WILLIAMSON DCLocal storm report, Jul 22, 4:18 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
418 PM MDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 4 W DILLON 45.22N 112.72W
07/22/2008 E1.00 INCH BEAVERHEAD MT TRAINED SPOTTER
VERY HEAVY RAIN AND STRONG WINDS PRECEDED LARGE HAIL
0413 PM TSTM WND GST DILLON 45.22N 112.63W
07/22/2008 E65.00 MPH BEAVERHEAD MT TRAINED SPOTTER
&&
MPJThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 3:04 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin | 26 min |
| Jul 22, 3:38 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead, Madison | 67 min |
| Jul 22, 4:53 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin, Madison | 67 min |
| Jul 22, 5:04 PM MDT | Flash Flood Warning | TFX | Gallatin, Jefferson, Madison | 3 hr |
| Jul 22, 5:59 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin | 48 min |
Nearby
Flash Flood Warnings in Montana, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.